Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS Mobile, AL

August 15, 2005George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 15, 2005, 4:50 PM CDT for George County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 4:50 PM CDT (21:50 UTC)
Expired
Aug 15, 2005, 5:15 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County George County, MS

The radar

The Mobile radar (KMOB), 56 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1946 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 152151
SVRMOB
MSC039-152215-
/O.NEW.KMOB.SV.W.0231.050815T2150Z-050815T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
450 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 515 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND      
  DAMAGING WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED OVER SOUTHERN  
  GEORGE COUNTY ABOUT 10 MILES SOUTHEAST OF BENNDALE...MOVING        
  NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENNDALE BY 505 PM CDT

PERSONS IN THE PATH OF THIS STORM SHOULD PREPARE FOR DAMAGING 
WINDS...DIME TO NICKEL SIZE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3074 8888 3074 8861 3091 8878 3091 8887

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 15, 3:00 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT MON AUG 15 2005

.SYNOPSIS...FOR THE CURRENT FORECAST...TEMPS PRETTY STRAIGHT
FORWARD...WITH PRECIP PLACEMENT AND TIMING THE BIGGEST BEAR.

CURRENTLY...NORTHERN THIRD OF THE CONUS IS SEEING ZONAL FLOW WITH
SOUTHERN TWO THIRDS DOMINATED BY UPPER RIDGE STRETCHING FROM THE
WESTERN ATLANTIC TO THE DESERT SOUTHWEST. UPPER LOW OVER CALIFORNIA
AT THIS TIME IS HELPING TO LIMIT THE WESTERN EXTENT OF THE RIDGE. AN
UPPER SHORTWAVE MOVING OVER THE NORTHERN GULF AT THIS TIME IS THE
BIGGEST PROBLEM IN THE SHORT TERM...BUT MORE ON THAT BELOW. STILL
GOES SOUNDER SHOWS ALTERNATING BANDS OF WETTER/DRIER AIR
(RELATIVELY) OVER THE SOUTHEASTERN CONUS...WITH WET BAND STRETCHING
NORTH OVER THE EASTERN SEABOARD...AND A DRY BAND RUNNING FROM THE
LOWER MISSISSIPPI RIVER VALLEY NORTHEASTWARD OVER THE APPALACHIANS.
PRECIP H20 REPORTS FROM SURROUNDING OFFICES THIS MORNING RANGED FROM
1.8-2.0 EAST OF THE APPALACHIANS TO 1.5-1.7 OVER THE NORTHERN
TWO-THIRDS OF MISS NORTHEASTWARD.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...MODELS ADVERTISING NORTHERN
GULF SHORTWAVE CONTINUING TO WANDER NORTHWEST THROUGH TONIGHT BEFORE
STALLING SOMEWHERE OVER THE VICINITY OF THE FA TUESDAY...WITH A
CLOSED SYSTEM PASSING JUST NORTH OF THE GREAT LAKES REGION. THIS
CREATES A SHALLOW TROUGH EAST OF THE MISS RIVER. THIS SHALLOW
TROUGH MEANDERS SLOWLY WESTWARD THROUGH WEDNESDAY. MODELS
ADVERTISING SLUG OF MOIST AIR FOLLOWING NORTHERN GULF SHORTWAVE
WESTWARD TO VARYING DEGREES.

UNFORTUNATELY...THE DEVILS IN THE DETAILS...WITH GFS MUCH WETTER
TONIGHT INTO TUESDAY...THAN THE ETA. THIS IS LIKELY DUE TO THE GFS
HAVING SOME CONVECTIVE FEEDBACK PROBLEMS...RIGHT OVER THE FA. FOR
THIS REASON...USED THE ETA FOR A BEGINNING FOR THE FIRST TWO PERIODS
OF THE FORECAST. FROM THERE...TRENDED BACK TO THE GFS.

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...NORTHERN CLOSED SYSTEM
TRIES TO DIVE OVER THE NORTHERN CONUS THURSDAY NIGHT INTO
FRIDAY...BEFORE SWINGING EASTWARD. MEDIUM RANGE MODELS ADVERTISING
UPPER TROUGH OVER THE EASTERN CONUS BY LATE SUNDAY. SEE NO REASON TO
ARGUE AT THIS POINT. FORECAST LOOKS LIKE A A GENERAL DAILY SCATTERED
AFTERNOON/EVENING SHRA/TSRA THROUGH THE WEEKEND...THEN AN UPWARD
TRANS IN PRECIP COVERAGE AS UPPER TROUGH APPROACHES.

&&

.MARINE...HIGH PRESSURE RIDGE EXTENDING FROM THE WESTERN ATLANTIC
ACROSS THE NORTHERN GULF OF MEXICO WILL CONTINUE TO PROVIDE THE
COASTAL WATERS WITH A LIGHT VARIABLE FLOW AND LOW SEAS THROUGH THE
FORECAST PERIOD.

&&

.FIRE WEATHER...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH HIGH MIXING HEIGHTS...BUT
WEAK TRANSPORT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  93  75  91  75 /  40  60  10  40  10
PENSACOLA   77  92  77  92  77 /  40  60  10  40  10
DESTIN      78  90  78  90  78 /  40  50  10  40  10
EVERGREEN   74  91  72  92  73 /  40  50  10  50  10
WAYNESBORO  72  95  73  92  72 /  30  60  10  50  10
CAMDEN      75  94  74  92  74 /  30  50  10  50  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Aug 15, 5:00 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON AUG 15 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

WATERSPOUTS ARE POSSIBLE OVER AREA BAYS AND NEAR SHORE WATERS
THROUGH THE MORNING HOURS. THE WATERSPOUT THREAT SHOULD DIMINISH BY
THE AFTERNOON.

DURING THE AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
AREA WITH FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT TO
LIFE AND PROPERTY. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS AND WIND GUSTS TO NEAR 45 MPH.

OTHERWISE...NO WIDESPREAD SEVERE OR HAZARDOUS WEATHER IS EXPECTED
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...SCATTERED MAINLY
AFTERNOON THUNDERSTORMS WILL CONTINUE TO PRODUCE A LIGHTNING THREAT
EACH DAY...ALONG WITH THE POTENTIAL FOR WIND GUSTS BETWEEN 35 AND 45
MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS WILL NOT BE
NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 15, 1:14 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CDT MON AUG 15 2005

FLZ005-006-151900-
COASTAL OKALOOSA-INLAND OKALOOSA-
INCLUDING THE CITIES OF...CRESTVIEW...
116 PM CDT MON AUG 15 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY...

AT 114 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES WEST OF AUBURN...AND MOVING SOUTHWEST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CRESTVIEW...MILLIGAN AND BAKER THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS UP TO 35 MPH...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE LOCALIZED RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Aug 15, 2:39 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT MON AUG 15 2005

ALZ060-152030-
COVINGTON-
239 PM CDT MON AUG 15 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON COUNTY...

AT 238 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ONYCHA...AND MOVING SOUTHWEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GREEN BAY AND
WATKINS BRIDGE THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 15, 3:26 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT MON AUG 15 2005

ALZ064-152130-
LOWER BALDWIN-
326 PM CDT MON AUG 15 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHERN BALDWIN
COUNTY...

AT 324 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 4 MILES SOUTH OF ELSANOR TO 2 MILES NORTH OF
ORANGE BEACH...AND MOVING WEST AT 5 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MIFLIN...ROMAR BEACH...FOLEY AND SUMMERDALE THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.